Library Header Image
LSE Research Online LSE Library Services

Improper colourings inspired by Hadwiger’s conjecture

van den Heuvel, Jan and Wood, David R. (2018) Improper colourings inspired by Hadwiger’s conjecture. Journal of the London Mathematical Society, 98 (1). 129 - 148. ISSN 0024-6107

Text - Accepted Version
Download (575kB) | Preview
Identification Number: 10.1112/jlms.12127


Hadwiger’s Conjecture asserts that every Kt-minor-free graph has a proper (t − 1)-colouring. We relax the conclusion in Hadwiger’s Conjecture via improper colourings. We prove that every Kt-minor-free graph is (2t − 2)-colourable with monochromatic components of order at most 1/2 (t − 2). This result has no more colours and much smaller monochromatic components than all previous results in this direction. We then prove that every Kt-minor-free graph is (t − 1)-colourable with monochromatic degree at most t − 2. This is the best known degree bound for such a result. Both these theorems are based on a decomposition method of independent interest. We give analogous results for Ks,t-minorfree graphs, which lead to improved bounds on generalised colouring numbers for these classes. Finally, we prove that graphs containing no Kt-immersion are 2-colourable with bounded monochromatic degree.

Item Type: Article
Official URL:
Additional Information: © 2018 Oxford University Press on behalf of the London Mathematical Society
Divisions: Mathematics
Subjects: Q Science > QA Mathematics
Sets: Departments > Mathematics
Date Deposited: 05 Apr 2018 10:07
Last Modified: 03 Sep 2020 14:54

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics